Alert archive / North Carolina / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 39, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 8, 1999, 5:11 PM EDT for Beaufort County, North Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 8, 1999, 5:11 PM EDT (21:11 UTC)
- Expired
- Aug 8, 1999, 6:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Beaufort County, NC
The radar
The Morehead City radar (KMHX), 79 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 5:30 PM EDT | Thunderstorm Wind 55 | Belhaven, NC | Large trees down and roof damage in Belhaven. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1159 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KHAT 082111 RRA SVRMHX NCC013-082200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 511 PM EDT SUN AUG 8 1999 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING IN EASTERN NORTH CAROLINA FOR... BEAUFORT COUNTY * UNTIL 600 PM EDT * AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BATH...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR SYDNEY CROSSROADS AROUND 520 PM EDT. NEAR BELHAVEN AROUND 530 PM EDT. NEAR LEECHVILLE AROUND 540 PM EDT. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:42 PM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 8, 1:42 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 142 PM EDT SUN AUG 8 1999 DSCN: MODELS ARE NOW INTRODUCING A CHNG IN JET STREAM PATTERN. BY 48 HRS RDG AMPLIFIES OVR MID-WEST WHILE TROF DIGS OVR MID-ATLANTIC. MODELS ARE IN CLOSER AGREEMENT ON BRINGING 50H TROF ALG CST MON NIGHT BUT NGM STILL A BIT FASTER. WL HAVE TO WATCH CAA AS NGM 85H TEMPS LWRG INTO THE LWR TEENS BY 48HRS AND 50H TEMPS NR -10. ETA NOT QUITE AS AGREESIVE WITH THE COOLER TEMPS BUT MRF AND AVN ON SIMILAR TRACK. BOTH ETA AND NGM PLACE A PRE-FRONTAL LEE SIDE TROF OVR CENTRAL PLAIN AT 18Z TDY. NO LTNG ASSOCD WITH THIS FEATURE YET...KEY WORD YET. ALTERNATE WV LOOP SHWG SOME COOLING/RISING AIR NR THIS AREA OVR CNTRL NC/VA BRDR. IN REGARDS TO MAIN SFC FEATURE CONT TO PREFER NGMS FROPA AROUND 14Z. ETA ONLY SLGTLY SLOWER NOW BUT HOLDS ON TO CLDS AND PCPN THRU MON EVENING...ADDNLY ETA OMEGA AND VORT NOT SUPPORTING SUCH PCPN. ZFP: HEAT INDICIES AOA 110 MARK. WILL INCREASE CLDS THIS EVENING AND INCLUDE 40 POP TONITE AND 20-40 POP TMRW AM...NRN CO WL CLR AND DRY SOONER. WITH FROPA AND SUBSIDENCE SHLD SEE DECREASING CLDS TMRW WITH PC TMRW NITE. RELIEF IN TEMPS AFT TDY WITH HIGHS IN THE MID TO UPPER 80S AND LOWS IN THE UPR 60S INLND TO LOW 70S CST. CWF: CURIOUS AS TO CHVL2 BELOW SCA REPORTS BUT AT 16Z FINALLY AGAIN ON THE INCR. SQEEZE PLAY WL REALLY SET UP THIS AFTN. WL CONT SCA FOR CSTL WTRS AND SNDS TONITE. STRGST WNDS AHEAD OF FRNT SO AFT FROPA SW WNDS WL DECREASE BLOW SCA AND VEER TO W-NW. .MHX...SCA FOR THE CSTL WTRS AND SNDS. FURG
In the hours before
Special weather statement, Aug 8, 3:49 PM EDT, 1 hour 22 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-090400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 349 PM EDT SUN AUG 8 1999 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA THIS EVENING AND TONIGHT... A STRONG UPPER LEVEL DISTURBANCE AHEAD OF A COLD FRONT WILL MOVE ACROSS EASTERN NORTH CAROLINA THIS EVENING. SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS EASTERN NORTH CAROLINA THIS EVENING AND TONIGHT. DUE TO THE INSTABILITY OF THE ATMOSPHERE...STORMS DEVELOPING AND MOVING INTO THE AREA COULD BECOME SEVERE. THIS RISK OF SEVERE THUNDERSTORMS INCLUDES ALL LOCATIONS IN EASTERN NORTH CAROLINA. THE MAIN THREAT WILL BE FROM DAMAGING WINDS AND LARGE HAIL. WATCH THE SKY THIS EVENING AND TONIGHT FOR DEVELOPING THUNDERSTORMS. BE PREPARED TO TAKE SHELTER IF STORMS THREATEN. SKYWARN SPOTTERS MAY BE NEEDED THIS EVENING OR TONIGHT IF SEVERE WEATHER DEVELOPS. STAY TUNED TO YOUR LOCAL TELEVISION AND RADIO STATIONS...OR NOAA WEATHER RADIO FOR FURTHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:29 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.